Review Examines Frequency of Drug-Induced Myoclonus
New research has found that gabapentin (GBP)- and pregabalin (PGB)-induced myoclonus is commonly seen but rarely documented or discussed. The results were presented at the AES Annual Meeting 2017.
The study authors reviewed medical records of patients seen by the Neurology service at their tertiary care center. Patients included in the series had experienced myoclonus due to either PGB or GBP between January and May of 2017.
Five patients with renal insufficiency developed likely subcortical myoclonus while taking GBP, PGB, or both medications. Additionally, 1 patient without renal dysfunction was also identified as experiencing GBP- or PGB-induced myoclonus.
“While four patients had worsening of renal function at baseline chronic medication dose, one with known end stage renal disease had introduction of GBP at a 'usual' starting dose,” wrote the authors. They added, “In contrast, Patient #6 with controlled generalized epilepsy likely had cortical myoclonus and an impaired awareness seizure due to the introduction of narrow-spectrum PGB to her baseline GBP.”
According to findings observed in this case series, PGB/GBP-induced myoclonus is not only common but is also independent of renal dysfunction severity. Fortunately, this side effect is reversible and can be resolved by medication discontinuation, hemodialysis, or improving renal dysfunction. “In patients with renal failure and with decreased physiological renal clearance such as the elderly, GBP or PGB dose initiation and changes should be conservative," concludes the study.
Desai A, Kherallah Y, Szabo C, Marawar R. Gabapentin or pregabalin-induced myoclonus: A case series. Presented at AES annual meeting in Washington, DC. Abstract 1.304.